Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 95, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 29, 2017, 9:24 PM CDT for Atascosa County, Karnes County, Wilson County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2017, 9:24 PM CDT (02:24 UTC)
- Expired
- Apr 29, 2017, 10:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Atascosa County, TX, Karnes County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 98 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 6:50 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 2.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4355 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
661
WUUS54 KEWX 300224
SVREWX
TXC013-255-493-300315-
/O.NEW.KEWX.SV.W.0095.170430T0224Z-170430T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
924 PM CDT SAT APR 29 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southwestern Karnes County in south central Texas...
Southeastern Atascosa County in south central Texas...
South central Wilson County in south central Texas...
* Until 1015 PM CDT
* At 923 PM CDT, a severe thunderstorm was located near Campbellton,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Karnes City, Campbellton, Falls City, Hobson, Coy City, Peggy,
Deweesville, McCoy and Fashing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2888 9843 2908 9801 2883 9788 2877 9808
2879 9810 2874 9816 2869 9832
TIME...MOT...LOC 0223Z 243DEG 29KT 2884 9831
HAIL...1.25IN
WIND...60MPH
$$
BMW3 follow-up statements
576
WWUS54 KEWX 300244
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
944 PM CDT SAT APR 29 2017
TXC013-255-493-300315-
/O.CON.KEWX.SV.W.0095.000000T0000Z-170430T0315Z/
Karnes TX-Atascosa TX-Wilson TX-
944 PM CDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN KARNES...SOUTHEASTERN ATASCOSA AND SOUTH CENTRAL
WILSON COUNTIES...
At 944 PM CDT, a severe thunderstorm was located near Esseville, or
near Campbellton, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Karnes City, Campbellton, Falls City, Hobson, Coy City, Peggy,
Deweesville and Fashing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2880 9833 2908 9801 2883 9788 2877 9808
2879 9810 2874 9816 2869 9832
TIME...MOT...LOC 0244Z 279DEG 21KT 2877 9819
HAIL...1.25IN
WIND...60MPH
$$
CP775
WWUS54 KEWX 300300
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1000 PM CDT SAT APR 29 2017
TXC013-493-300309-
/O.CAN.KEWX.SV.W.0095.000000T0000Z-170430T0315Z/
Atascosa TX-Wilson TX-
1000 PM CDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATASCOSA AND
SOUTH CENTRAL WILSON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
LAT...LON 2877 9808 2885 9816 2892 9808 2883 9788
TIME...MOT...LOC 0259Z 280DEG 19KT 2869 9813
$$
TXC255-300315-
/O.CON.KEWX.SV.W.0095.000000T0000Z-170430T0315Z/
Karnes TX-
1000 PM CDT SAT APR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN KARNES COUNTY...
At 959 PM CDT, a severe thunderstorm was located near Nell, or 11
miles southeast of Campbellton, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Coy City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2877 9808 2885 9816 2892 9808 2883 9788
TIME...MOT...LOC 0259Z 280DEG 19KT 2869 9813
HAIL...1.00IN
WIND...60MPH
$$
CP542
WWUS54 KEWX 300308
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1008 PM CDT SAT APR 29 2017
TXC255-300318-
/O.EXP.KEWX.SV.W.0095.000000T0000Z-170430T0315Z/
Karnes TX-
1008 PM CDT SAT APR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KARNES COUNTY
WILL EXPIRE AT 1015 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.
LAT...LON 2877 9808 2885 9816 2892 9808 2883 9788
TIME...MOT...LOC 0308Z 243DEG 29KT 2871 9809
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 7:38 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 29, 7:38 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 738 PM CDT Sat Apr 29 2017 .UPDATE... Severe Thunderstorm Watch #177 has been issued for areas along and east of I-35 AND north of I-10. This does not include San Antonio, but does include Austin. The dry line / front has moved to a Taylor- New Braunfels-San Antonio-Crystal City line. This boundary will continue to move southeast and should exit our area by 04-05Z. A weak sea-breeze boundary will help convection develop along I-10 over the next few hours, but the overall trend is for strong to low-end severe storms for the next four hours in the severe thunderstorm watch area. Another short-wave trough and favorable exit region to a jet streak rounding the base of the longwave trough over the Southwest U.S., should help with some late showers and possibly a thunderstorm or two developing across the area late tonight from 06-10Z. We have left in 20 PoPs and low QPF to cover this possibility, as recent runs of the HRRR depict similar development. && .PREV DISCUSSION... /ISSUED 703 PM CDT Sat Apr 29 2017/ AVIATION... /00Z TAFS/ Lightning should begin to impact the AUS vcnty by 715 pm as a radar echo top around 34kft was noted just west of the 5 NM range ring. At this time we left in the tempo thunder groups for SAT/SSF, but there's a good chance the storms will clear just to the east of this area. Cold front should be through all TAF sites by 01Z. Aside from the impacts of the early period storms, the TAFs reflect post-frontal skies to remain vfr. Gusty winds should last for several hours tonight, weakening at daybreak and picking up again for the midday hours Sunday. PREV DISCUSSION... /ISSUED 312 PM CDT Sat Apr 29 2017/ SHORT TERM (Tonight through Sunday Night)... Main hazard highlight remains centered on the strong to severe storm potential tonight and into early Sunday morning but the magnitude of the severity and areas at risk appear to be shifting. See below for more details. For areas still at risk, the time window for strongest storms will be from 7pm to 2am tonight. After the front moves through, Sunday will be breezy and cooler with below normal temperatures. Temperatures this afternoon have warmed into the upper 80s to near 90F along I-35 and points eastward. Farther west, an advancing dryline is noted quite clearly in visible satellite imagery. As the morning AFD described, this dryline is advancing faster than previous models suggested and was being picked up on in this morning's guidance. Reality trends appear to be matching the accelerated model depictions with the dryline already advanced east of Rocksprings and close to entering Kerr and Gillespie Counties as of 230pm. Projecting this dryline speed forward would place it near to just west of the the I-35 corridor early evening. If this holds true then the severe risk for the southern Edwards Plateau and portions of the Hill Country will be much lower this evening and perhaps very little rain, if any, would occur. It is quite possible that on the next SPC Day 1 update that the western periphery of the severe outlook area is reduced. Across the current warm sector, little to no vertical extent of clouds is depicted in satellite imagery. This evidence, plus the aircraft soundings out of Austin and San Antonio, continue to show a strong cap in place. It is becoming unlikely that warm-sector convection will occur and it will take the surface convergence of the dryline merging with the southward moving cold front plus the late- arriving mid and upper-level forcing support to initiate storms in the early evening hours. At this time, it appears the most likely location for storm initiation will be along or just west of I-35 after 7pm. There could be a small (20-30%) chance that storms actually form east of the I-35 if the mid- to upper-level forcing is delayed by an hour or two. This trend will need to be monitored for through the late afternoon hours. When the dryline and cold front do merge and greater lift overspreads the area this evening, storms should develop along the boundary. With lapse rates near 8C/km and supportive mid-level belt of higher winds, enough divergence will likely support strong updrafts capable of producing large hail (1-2" in diameter) and pockets of high winds (40-60mph). The tornado risk appears very minimal as low-level shear will be weak. The flooding risk will also be quite low given the scattered/broken nature of the storms as well as their progressive nature to the SE through the evening hours. Additional showers and elevated thunderstorm behind the main front look to persist late evening and into early Sunday morning as strong mid- and upper-level ascent occur. This activity is not expected to be strong or severe but a few lightning strikes could occur. All of this activity will dissipate and shift east by daybreak Sunday morning with clearing conditions. Sunday will be well below normal temperature wise but clearing with plenty of sun. Winds will be breezy from the northwest in the morning at 15mph with gusts to 25 mph. Winds will decrease through the afternoon hours. Elevated fire weather conditions could occur Sunday afternoon with the drier air in place. LONG TERM (Monday through Saturday)... Only weather window over the next week will be Wednesday into early thursday as another front will shift through the region. At this point, no strong/severe activity is expected as forcing and pattern suggest less than ideal support, but a good widespread rain event appears quite possible. Cooler and dry conditions expected for late week and next weekend. Much cooler and drier conditions are expected Monday and Tuesday with north winds initially then turning more southeast going into mid-week. Much below average temperatures expected with a gradual warming trend. By Wednesday, a southward diving trough axis over the plains and lower MS valley will shift a front through the area. Enough moisture should be present to help form showers and thunderstorms Wednesday and perhaps into Thursday morning. Clearing and cooler with below normal to near normal temperatures expected late week into the weekend. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 55 76 52 85 62 / 80 0 0 0 0 Austin Bergstrom Intl Airport 55 75 48 85 60 / 80 0 0 0 0 New Braunfels Muni Airport 55 77 49 86 59 / 80 0 0 0 0 Burnet Muni Airport 49 72 47 84 60 / 20 0 0 0 0 Del Rio Intl Airport 54 81 52 91 63 / 20 0 0 0 0 Georgetown Muni Airport 52 72 49 84 61 / 80 0 0 0 0 Hondo Muni Airport 53 80 49 89 58 / 20 0 0 0 0 San Marcos Muni Airport 55 76 49 86 60 / 80 0 0 0 0 La Grange - Fayette Regional 58 75 49 84 60 / 80 0 0 0 0 San Antonio Intl Airport 55 78 52 87 61 / 20 0 0 0 0 Stinson Muni Airport 57 79 51 88 61 / 20 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Oaks Synoptic/Grids...26 Public Service/Data Collection...Williams
Hazardous weather outlook, Apr 29, 5:16 AM CDT, 16 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 516 AM CDT Sat Apr 29 2017 TXZ171>173-183>194-202>209-217>225-228-301030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 516 AM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A cold front and upper level disturbance will move across the area tonight. Strong to severe storms are possible late afternoon into tonight. The best chances of severe storms will be northeast of a Kerrville to San Antonio to Hallettsville line between 7 PM and 2 AM. Large hail and damaging winds are the main threats. Heat indices in the mid 90s to near 100 are expected across much of South Central Texas this afternoon. Outdoor activities this afternoon, especially with prolonged exposure to direct sunlight, could be dangerous for those vulnerable to heat related illnesses. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated to near critical fire weather conditions are possible across the Rio Grande Plains into the Edwards Plateau on Sunday. A cold front and upper level disturbance will move across the area on Wednesday bringing another chance of showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report severe weather this afternoon into tonight.
In the hours before
Special weather statement, Apr 29, 7:56 PM CDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 756 PM CDT SAT APR 29 2017 TXZ191>193-206>208-300145- Guadalupe TX-Comal TX-Caldwell TX-Bastrop TX-Hays TX-Travis TX- 756 PM CDT SAT APR 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CALDWELL...SOUTHEASTERN HAYS... CENTRAL GUADALUPE...SOUTH CENTRAL TRAVIS...SOUTHWESTERN BASTROP AND SOUTHEASTERN COMAL COUNTIES UNTIL 845 PM CDT... At 755 PM CDT, Doppler radar was tracking a strong thunderstorm near Zorn, or near New Braunfels, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Austin, New Braunfels, San Marcos, Kyle, Seguin, Lockhart, Buda, Austin Bergstrom Int Ap, Canyon Lake, Martindale, Uhland, Mustang Ridge, Niederwald, Staples, Fentress, McQueeney, Cedar Creek, Rosanky, Onion Creek and Kingsbury. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Texas. LAT...LON 2952 9798 2979 9826 3024 9767 2994 9727 TIME...MOT...LOC 0055Z 233DEG 21KT 2977 9803 BMW
Local storm report, Apr 29, 7:57 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
757 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 5 NE NEW BRAUNFELS 29.75N 98.06W
04/29/2017 M0.75 INCH COMAL TX NWS EMPLOYEE
&&
MOLocal storm report, Apr 29, 7:59 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
759 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 2 ENE NEW BRAUNFELS 29.72N 98.08W
04/29/2017 E0.50 INCH COMAL TX PUBLIC
&&
MOLocal storm report, Apr 29, 8:02 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
802 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 3 SSW JOLLYVILLE 30.41N 97.77W
04/29/2017 M0.25 INCH TRAVIS TX CO-OP OBSERVER
&&
MOSpecial weather statement, Apr 29, 8:27 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 827 PM CDT SAT APR 29 2017 TXZ205-220-221-300200- Bexar TX-Atascosa TX-Wilson TX- 827 PM CDT SAT APR 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATASCOSA... NORTHWESTERN WILSON AND SOUTHEASTERN BEXAR COUNTIES UNTIL 900 PM CDT... At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near Leming, or 12 miles northeast of Pleasanton, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Floresville, Elmendorf, Calaveras Lake, Espey, Canada Verde, Graytown and Braunig Lake. LAT...LON 2901 9841 2912 9852 2934 9823 2919 9806 TIME...MOT...LOC 0126Z 235DEG 23KT 2911 9838 BMW
Special weather statement, Apr 29, 8:54 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
854 PM CDT SAT APR 29 2017
TXZ220>222-300245-
Karnes TX-Atascosa TX-Wilson TX-
854 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KARNES...EASTERN
ATASCOSA AND WILSON COUNTIES UNTIL 945 PM CDT...
At 853 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from the Wilson and Bexar County line near
Elmendorf south toward the southern border of central Atascosa
County north of Cross, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Pleasanton, Floresville, Poth, Stockdale, Christine, Campbellton, La
Vernia, Falls City, Sutherland Springs, Canada Verde, Fashing,
Coughran, Hobson, Peggy, Deweesville, McCoy and Graytown.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
LAT...LON 2864 9834 2864 9861 2909 9842 2935 9820
2938 9812 2936 9811 2938 9809 2937 9785
2876 9807 2879 9810 2862 9833
TIME...MOT...LOC 0153Z 246DEG 24KT 2931 9826 2869 9853
BMWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:56 PM CDT | Special Weather Statement | EWX | Caldwell, Guadalupe | 49 min |
| Apr 29, 8:27 PM CDT | Special Weather Statement | EWX | Wilson | 33 min |
| Apr 29, 8:54 PM CDT | Special Weather Statement | EWX | Wilson | 51 min |
| Apr 29, 9:17 PM CDT | Wind Advisory | EWX | Atascosa, Bandera, Bexar, Blanco, Burnet, Caldwell and 18 more | 4 hr |
| Apr 29, 9:45 PM CDT | Special Weather Statement | EWX | Karnes | 45 min |
| Apr 29, 10:22 PM CDT | Special Weather Statement | EWX | Karnes | 38 min |
| Apr 30, 2:30 AM CDT | Special Weather Statement | EWX | Wilson | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.